Winter Storm, Cochran
- When
- January 23, 12:00 PM CST to January 25, 2:00 PM CST
- Where
- Cochran forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
A widespread winter storm affected the region from the 23rd and lasting until the afternoon of the 25th. Beginning on the 23rd, an arctic cold front moved through the region during the morning and afternoon.
Every event with a place to put it; 48 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A widespread winter storm affected the region from the 23rd and lasting until the afternoon of the 25th. Beginning on the 23rd, an arctic cold front moved through the region during the morning and afternoon. Shortly after the cold air moved into the region, Pacific moisture began to stream over from the southwest resulting in wintry showers. Precipitation initially began as freezing rain at many locations but quickly switched to sleet as the lower levels of the atmosphere cooled. Despite temperatures well below freezing into the single digits by the morning of the 24th, sleet continued to be the dominant precipitation type. A strong warm layer aloft allowed for much of this precipitation to remain as sleet. By the afternoon of the 24th, the warm layer aloft cooled enough to allow mostly snow to fall as an upper level disturbance approached the region. Snowfall continued through the night of the 24th ending late in the afternoon on the 25th. The heaviest amount of snow fell over the western South Plains into the extreme southern Texas Panhandle where totals of six to eight inches were observed. The remainder of the South Plains and Rolling Plains saw between three and six inches of snowfall. Additionally, breezy winds combined with bitterly cold temperatures producing dangerous wind chills. Observed wind chills were as low as -15 to -20 degrees Fahrenheit.
Snowfall and sleet accumulation totals from National Weather Service cooperative weather observers are listed below:
8.2 inches at Dimmitt (Castro County),|8.0 inches at Vigo Park (Swisher County),|7.5 inches at Tulia (Swisher County),|7.5 inches at Muleshoe Wildlife Refuge (Bailey County),|7.0 inches at Pep (Hockley County),|6.6 inches at Morton (Cochran County),|6.5 inches at Olton (Lamb County),|6.4 inches at Lubbock International Airport (Lubbock County),|6.2 inches at Pitchfork Ranch (King County),|6.0 inches at Denver City (Yoakum County),|6.0 inches at Plains (Yoakum County), |6.0 inches at Guthrie (King County),|6.0 inches at Ropesville 6N (Hockley County),|6.0 inches at Memphis (Hall County),|6.0 inches at Dodson 6S (Childress County),|5.8 inches at Turkey (Hall County),|5.8 inches at Nazareth (Castro County),|5.8 inches at White River Lake (Crosby County),|5.8 inches at Littlefield (Lamb County),|5.7 inches at Hart (Castro County),|5.5 inches at Silverton (Briscoe County),|5.3 inches at Paducah 10S (Cottle County),|5.3 inches at Childress (Childress County),|5.3 inches at Tell (Childress County),|5.2 inches at Shallowater (Lubbock County),|5.2 inches at Lake Alan Henry (Garza County),|5.1 inches at Levelland (Hockley County),|5.1 inches at Paducah 7E (Cottle County),|5.0 inches at Quitaque (Briscoe County),|5.0 inches at Kirkland (Childress County),|4.9 inches at Plainview (Hale County),|4.8 inches at Abernathy (Hale County),|4.5 inches at Floydada (Floyd County),|4.4 inches at Tahoka (Lynn County),|4.3 inches at Lazbuddie 8W (Parmer County),|4.3 inches at Slaton (Lubbock County),|4.2 inches at Wolfforth (Lubbock County),|4.1 inches at Muleshoe (Bailey County),|4.1 inches at Northfield (Motley County),|4.1 inches at Jayton (Kent County),|4.0 inches at Brownfield (Terry County),|4.0 inches at Flomot (Motley County),|4.0 inches at Dickens (Dickens County),|4.0 inches at Aspermont (Stonewall County),|3.8 inches at Spur (Dickens County),|3.8 inches at Roaring Springs (Motley County),|3.6 inches at Matador (Motley County),|3.3 inches at Southland (Garza County),|2.5 inches at Post (Garza County),|2.5 inches at Crosbyton (Crosby County), and|1.7 inches at Friona (Parmer County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 23, 11:49 AM CST, 11 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 1149 AM CST Fri Jan 23 2026 ...New AVIATION... .KEY MESSAGES... Issued at 1131 AM CST Fri Jan 23 2026 - Dangerous travel conditions expected this weekend as a major winter storm brings snow and ice accumulations across the region. - Arctic front this morning will bring extremely cold temperatures through the weekend with wind chills as low as 15 below zero each morning. && .SHORT TERM... (Tonight through Saturday) Issued at 1130 PM CST Thu Jan 22 2026 A messy forecast is in store. The cold front is beginning to ooze into the FA as of 10 PM. Despite the cold front slowly moving into the region, the colder air is still held up over the Central and Northern Plains. This air will be slow to move into the FA until at least mid day. For temperatures, we should generally see highs in the 30s across the Caprock and in the 40s across much of the Rolling Plains with highs occurring before noon. Currently overnight lows are expected to drop into the single digits to as high as 12 degrees. We should begin to see precip develop across the region by mid day as a result of frontal forcing. Precip will be light at the start before upper level forcing moves over the region this evening and precip coverage and intensity increase. This will persist through the overnight hours before a brief lull in precip before 12Z Saturday. Precip mode will be the most difficult aspect of the forecast. Liquid rain will be the primary mode to start with before surface temperatures begin to drop well below freezing. By that point a mix of likely freezing rain and sleet will will be expected. A very pronounced warm nose resulting from prominent southwesterly upper flow will be present, with a warm nose of over 3C possible. The extent of freezing rain vs sleet will depend on the full depth of low level cold air in addition to the extent of how cold surface temperatures drop. Colder temperatures will allow for sleet to form more quickly. Given the uncertainty, the forecast will reflect a roughly equal mix for freezing rain and sleet for the southern half of the FA. A mixture including snow will be possible across the northern half of the FA. Ice accumulation is just as difficult to forecast with this system as precip mode. The current forecast will reflect an accumulation of a few hundredths up to one tenth of an inch. While that is the forecast, it is not out of the realm of possibility for higher accumulation amounts. In addition to freezing precip, wind chills ranging from 0 to nearly -15 degrees will be possible Saturday morning. && .LONG TERM... (Saturday night through next Thursday) Issued at 1130 PM CST Thu Jan 22 2026 The long term package will start with the continuation of wintry precipitation and much colder temperatures into Saturday. To start off the day Saturday, southwesterly flow will prevail aloft as an upper low spinning over eastern Pacific pushes on shore over Baja Mexico. This upper flow will prolong precipitation that began Friday into Saturday as it persists to usher in subtropical moisture to the region. As the upper system continues to translate east towards our region through the day Saturday, it will transition into an open wave before getting absorbed into northern flow. Extremely cold temperatures following the FROPA expected to push through the region early Friday will continue into Saturday with highs expected in the teens for much of the region. NBM continues to overestimate highs on Saturday, therefore were lowered using NBM25th. Saturday morning will be particularly cold as moderate northeasterly winds bring the possibility for wind chills as low as 15 below zero. Make sure you protect your pipes, bring in pets, and dress properly if you have to go outside. Saturday will start off with wintry mix precipitation before transitioning to mostly snow by the afternoon over much of the region. However, soundings continue to indicate a decent warm nose for southeastern portions of the region resulting in a better chance for freezing rain. Uncertainties remain in the timing and total amount of precipitation as it is dependent on the progression of the upper system to the west of the region. Models continue to differ on timing with the ECMWF keeping a quicker progression while GFS continues with a slower progression. Current snow totals show northern portions could see somewhere between 5 to 6 inches while southern portions could see up to 4 inches. Areas that have chances for freezing rain could see ice accumulations up to one tenth of an inch or more. Any ice accumulation on roadways will result in travel hazards. If you must travel anytime during the winter storm, take extra precautions when driving such as driving slower, leaving plenty of room between you and the car ahead of you, and leave for your destination early. Precipitation is expected to taper off early Sunday morning as the post-frontal high fills in over the region and upper flow shifts to mostly zonal after the aforementioned upper system is absorbed into northerly flow. We will see a gradual warming trend in temperatures however, the well below seasonal normal temperatures continue into Sunday and Monday with highs in the 20s and 30s, respectively. During early morning hours of Sunday and Monday, similar to Saturday morning, extremely cold wind chills as low as 15 below zero are possible. Temperatures are expected to remain below seasonal normal through the rest of the week. Mostly zonal flow aloft prevails through the first half of the week before upper ridging begins to build over the Desert Southwest shifting flow aloft to the northwest by mid-week. Concurrently, models indicate the possibility for a cold front pushing through the region. Otherwise, conditions look to be dry next week. && .AVIATION... (18Z TAFS) Issued at 1131 AM CST Fri Jan 23 2026 A messy and complicated TAF period begins now in west Texas, as a significant winter storm moves into the area. Precipitation phase changes are the biggest challenges over the next 24 hours. We think that sleet and freezing rain will dominate through the afternoon and evening hours with a gradual mixing in of snowfall towards morning. This is heavily dependent on the temperatures being seen at 5000 MSL which are running, based on aircraft obs, some 4 degrees C above model guidance which is very typical for west Texas winter storms. When we see this get to near freezing the change over to snow should not take long. However, when this will occur is highly uncertain. We'll probably see a ragged ceiling INVOF more substantial precipitation. Finally, we expect a change over to all snow sometime on Saturday. In the meantime, expect efficient icing during the approach phase with abundant supercooled water. Please provide pilot reports as they are critical for helping refine the precipitation type. Combs && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until noon CST Sunday for TXZ021>044. Extreme Cold Warning from midnight tonight to noon CST Monday for TXZ021>044. && SHORT TERM...51 LONG TERM....10 AVIATION...26
Hazardous Weather Outlook National Weather Service Lubbock TX 556 AM CST Fri Jan 23 2026 TXZ021>044-241200- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 556 AM CST Fri Jan 23 2026 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A significant winter storm will impact the region beginning this afternoon and continuing through Sunday morning. A mix of freezing rain, sleet, and some snow will develop across a majority of the forecast area this afternoon and will persist through tonight. The heaviest ice accumulations are expected across southern portions of the South Plains and Rolling Plains where up to a quarter of an inch of ice accumulation is possible. Farther north, ice accumulation up to about a tenth of an inch is expected. A Winter Storm Warning is in effect for the entire region beginning at noon today. Dangerous travel conditions will likely develop by this evening area-wide. Dangerously cold wind chills as low as 15 degrees below zero are expected tonight. An Extreme Cold Warning is in effect for the entire region beginning at midnight tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. After a brief break in precipitation on Saturday morning, a mix of snow, freezing rain, and sleet is expected to resume on Saturday afternoon. Precipitation is expected to change to mostly or all snow on Saturday night, with heavy snow expected across most of the region from Saturday night through Sunday morning. Snow accumulations of 4 to 6 inches are currently expected across a majority of the region, with locally higher amounts possible. A Winter Storm Warning remains in effect for the entire area until noon on Sunday. Bitterly cold temperatures and dangerous wind chills as low as 15 degrees below zero are also expected to occur on Sunday morning and Monday morning. An Extreme Cold Warning remains in effect for the entire region until noon on Monday.
The national radar mosaic for the moment the first event began.
24 winter storm, 24 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1304320, 1304321, 1304325, 1304317, 1304318, 1304322, 1304323, 1304324, 1304328, 1304330, 1304326, 1304327, 1304331, 1304334, 1304335, 1304341, 1304345, 1304347, 1304342, 1304344, 1304349, 1304343, 1304350, 1304352, 1306128, 1306129, 1306127, 1306130, 1306136, 1306137, 1306138, 1306140, 1306123, 1306124, 1306125, 1306126, 1306143, 1306122, 1306134, 1306144, and more.